Alert archive / Vermont / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 15, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 7, 2016, 1:54 PM EDT for 4 counties in Vermont. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 1:54 PM EDT (17:54 UTC)
- Expired
- Jul 7, 2016, 3:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Orleans County, VT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:00 PM EDT | TSTM WND DMG | Fletcher, VT | TREES DOWN AT 3 CORNERS AND ON RUGG ROAD |
| Jul 7, 2:00 PM EDT | TSTM WND DMG | Fletcher, VT | TREES DOWN AT 3 CORNERS AND ON RUGG ROADF |
| Jul 7, 2:15 PM EDT | HAIL 1 | Fletcher, VT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 5.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
929 WUUS51 KBTV 071754 SVRBTV VTC007-011-015-019-071900- /O.NEW.KBTV.SV.W.0015.160707T1754Z-160707T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 154 PM EDT THU JUL 7 2016 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMOILLE COUNTY IN NORTHWESTERN VERMONT... NORTHEASTERN CHITTENDEN COUNTY IN NORTHWESTERN VERMONT... SOUTHWESTERN ORLEANS COUNTY IN NORTHEASTERN VERMONT... SOUTHWESTERN FRANKLIN COUNTY IN NORTHWESTERN VERMONT... * UNTIL 300 PM EDT * AT 154 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRFAX... MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... FAIRFAX...MORRISVILLE...FAIRFIELD...JOHNSON...EDEN...BAKERSFIELD... FLETCHER...WATERVILLE...HYDE PARK...CAMBRIDGE...BELVIDERE CENTER... JEFFERSONVILLE...SOUTH CAMBRIDGE...BINGHAMVILLE...NORTH WOLCOTT... GREEN RIVER RESERVOIR...CLOVERDALE...EAST FAIRFIELD...EAST JOHNSON AND EAST GEORGIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4471 7239 4446 7252 4466 7314 4483 7306 TIME...MOT...LOC 1754Z 288DEG 19KT 4473 7301 HAIL...1.00IN WIND...<50MPH $$ LAHIFF
2 follow-up statements
579 WWUS51 KBTV 071822 SVSBTV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 222 PM EDT THU JUL 7 2016 VTC007-011-015-019-071900- /O.CON.KBTV.SV.W.0015.000000T0000Z-160707T1900Z/ LAMOILLE VT-CHITTENDEN VT-ORLEANS VT-FRANKLIN VT- 222 PM EDT THU JUL 7 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR CENTRAL LAMOILLE...NORTHEASTERN CHITTENDEN...SOUTHWESTERN ORLEANS AND SOUTH CENTRAL FRANKLIN COUNTIES... AT 222 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAMBRIDGE... MOVING SOUTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... MORRISVILLE...JOHNSON...FLETCHER...WATERVILLE...HYDE PARK... CAMBRIDGE...JEFFERSONVILLE...GARFIELD...SOUTH CAMBRIDGE...PLEASANT VALLEY...BINGHAMVILLE...EAST FLETCHER...NORTH HYDE PARK...NORTH WOLCOTT...GREEN RIVER RESERVOIR...CAMBRIDGE JUNCTION...CLOVERDALE... NORTH CAMBRIDGE...EAST JOHNSON AND LAKE ELMORE. # PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4461 7297 4475 7287 4465 7242 4446 7252 TIME...MOT...LOC 1822Z 295DEG 11KT 4464 7283 HAIL...1.00IN WIND...<50MPH $$ LAHIFF
788
WWUS51 KBTV 071840
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
240 PM EDT THU JUL 7 2016
VTC007-011-071850-
/O.CAN.KBTV.SV.W.0015.000000T0000Z-160707T1900Z/
CHITTENDEN VT-FRANKLIN VT-
240 PM EDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHITTENDEN AND
SOUTH CENTRAL FRANKLIN COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4454 7276 4470 7266 4468 7257 4465 7242
4446 7252
TIME...MOT...LOC 1840Z 292DEG 28KT 4460 7262
$$
VTC015-019-071900-
/O.CON.KBTV.SV.W.0015.000000T0000Z-160707T1900Z/
LAMOILLE VT-ORLEANS VT-
240 PM EDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL LAMOILLE AND SOUTHWESTERN ORLEANS COUNTIES...
AT 240 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HYDE PARK...
MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MORRISVILLE...JOHNSON...HYDE PARK...GARFIELD...EAST JOHNSON...LAKE
ELMORE...ELMORE STATE PARK...NORTH HYDE PARK...NORTH WOLCOTT...CADYS
FALLS AND GREEN RIVER RESERVOIR.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4454 7276 4470 7266 4468 7257 4465 7242
4446 7252
TIME...MOT...LOC 1840Z 292DEG 28KT 4460 7262
HAIL...1.00IN
WIND...<50MPH
$$
LAHIFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:37 PM EDT, 17 minutes earlier.
Area forecast discussion, Jul 7, 1:37 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Burlington VT 137 PM EDT Thu Jul 7 2016 .SYNOPSIS... A more active weather pattern is expected across the North Country over the next several days. A trough of low pressure moving across the North Country today will interact with the continued very warm and moderately humid air mass, producing scattered afternoon and evening showers and thunderstorms. A few strong to severe storms are possible, with gusty winds, small hail, brief heavy downpours, and dangerous cloud to ground lightning. After a quiet weather day on Friday, a stronger upper level disturbance moving eastward from the Great Lakes will bring additional showers and embedded thunderstorms Friday night and Saturday. Cooler and drier conditions are expected for the early to middle portion of next week. && .NEAR TERM /THROUGH FRIDAY/... As of 126 PM EDT Thursday...convection underway across the forecast area in surface based CAPE of over 2000 j/kg. Expect storms to continue through the afternoon. Mainly disorganized pulse type convection, and some may grow enough to generate severe downburst winds, small hail, and heavy rainfall. Bumped up afternoon temperatures a degree or two with added sunshine and trending higher than previous. Otherwise forecast in fine shape. Previous Discussion... At the surface, have synoptic surface trough and associated 1005mb sfc low across sern Ontario, with ewd extending quasi- stationary front across the nrn Adirondacks/central VT. Have some marine intrusion along the St. Lawrence River with N-NE flow in the Montreal Quebec area, and also some marine push across wrn/nrn NH this morning with cooler temps. May see some enhanced surface convergence with these boundaries this afternoon vcnty of the nrn Adirondacks and central/n-central VT providing a focus of convective development as temps climb into the low-mid 80s. At 10Z, regional composite reflectivity indicating some weak returns across the Adirondacks into the Champlain Valley, and can't rule out a few sprinkles this morning from the mid-cloud deck. Otherwise, will be watching as surface trough across the Ottawa Valley/sern Ontario shifts ewd into the North Country by 18Z this afternoon and interacts with aforementioned boundaries. While mid- clouds will limit surface heating this AM, still anticipate temps 83-87F early afternoon, along with low-mid 60s dewpoints. This will contribute to moderate SBCAPE values of 1000-2000 J/kg across most of the North Country, and 00z NAM model soundings suggest minimal CINH. Flow regime aloft is weakly cyclonic with slight height falls this afternoon, and should be supportive of weak ascent conducive for UVV and shower/thunderstorm development. So, anticipate a gradual increase in coverage of thunderstorm activity with peak daytime heating this afternoon, consistent with NAM-4km and BTV-4km WRF runs. In terms of severe threat, in addition to moderate instability, sfc-6km bulk shear expected to range from 25-30kts, which should support a few longer-lived storms. Lapse rates are fairly marginal (around 6 c/km 700-500mb layer) and WBZ heights are generally above 11kft. Thus, expect hail will generally be sub-severe in nature. Precipitable Water values of 1.6-1.7" support some locally heavy downpours and localized wet microbursts could reach severe limits (gusts to 60mph), so will need to monitor for elevated reflectivity cores this afternoon with more intense updrafts. Continued to carry small hail, gusty wind, and heavy rainfall wording in the official forecast, and included isolated threat of damaging wind wording in this morning's Hazardous Weather Outlook (HWO). In terms of QPF, generally 0.25-0.50", but locally higher amounts possible with stronger thunderstorm activity. It appears based on very high resolution mesoscale models that convective activity will shift east of the CT river valley with prevailing WNWLY deep-layer flow while diminishing in intensity with loss of daytime heating 00-03Z Friday time frame. Have shown decreasing PoPs overnight with potential fog formation in the favored river valleys, especially in any areas seeing heavier rainfall. Tonight's lows generally in the mid 60s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 405 AM EDT Thursday...Friday stays mostly dry as models continue to show the area in between systems. In the afternoon, southern areas may see a few showers/thunderstorms pop up as low level lapse rates near 8C/km. Great Lakes surface low pressure system will progress eastward, bringing warm air advection and associated showers & thunderstorms to the North Country Friday evening into early Saturday. Associated 500mb flow puts the region in diffluent flow Saturday morning. Activity looks to increase as Saturday continues. CAPE values look to increase with negative Showalters, lifted indices of -2 to -4 and steepening lapse rates. PWATS in excess of 1.5 inches will likely result in showers/thunderstorms producing heavy rain at times. The surface low and its associated closed upper low will continue to affect the area Saturday night through Sunday night with clouds and precipitation. Could have some breaks in clouds during the day Sunday as the 500mb low traverses across the international border of the North Country and Quebec. Temperatures in the 70s to mid 80s Friday will cool on Saturday by about 5 to 10 degrees with coolest areas across the Greens and areas east as effects of stable marine air flows in from the east. Temperatures continue the cooling trend on Sunday with maxes in the upper 60s to mid 70s. Overnight lows follow a similar trend with 60s Friday night falling into the mid 50s to low 60s Saturday night and about 5 degrees cooler Sunday night. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 405 AM EDT Thursday...Lingering showers possible Monday as 500mb trough continues to affect the region, but surface low departs north and east. Ridge of high pressure will build into the region at the surface and aloft for the middle of next week. This will result in dry and mostly clear conditions. Next chance for widespread precipitation looks to arrive Thursday. Below normal temperatures will recover early next week and continue to warm throughout mid-week to above normal. && .AVIATION /18Z Thursday THROUGH Tuesday/... Through 18Z Friday...VFR conditions with cloud bases convectively driven this afternoon at convective height. Scattered TSRA across the region tough to time exactly into TAF sites, but went with prevailing 2-3 hour period during the afternoon when risk the greatest. Otherwise expect tsra across the forecast area. With loss of surface heating through early evening storms will weaken and dissipate. Weak wind shift/boundary to move through overnight turning winds light northerly but no lowering of dewpoints. Fog formation again in the usual locations, lowering KSLK and KMPV to IFR or LIFR roughly 08-12z timeframe. Conditions improve back to vfr 12-13z timeframe. Outlook 18Z Friday through Tuesday... 18z Fri - 00z Sat: VFR under brief high pressure. 00z Sat - 00z Mon: Upper level low approaching from the Great Lakes brings periods of MVFR/IFR in showers and thunderstorms. 00z Mon - 00z WED: VFR under high pressure. && .EQUIPMENT... National Weather Service Doppler radar in Colchester, VT (KCXX) remains out of service due to a hardware failure, which began around 0330Z. Electronic technicians are on site making repairs. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos/Hanson SHORT TERM...KGM LONG TERM...KGM AVIATION...Hanson EQUIPMENT...TEAM BTV
Hazardous weather outlook, Jul 7, 2:41 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 241 AM EDT THU JUL 7 2016 NYZ026>031-034-035-087-VTZ001>012-016>019-080645- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 241 AM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING. A FEW STRONG TO LOCALLY SEVERE STORMS ARE POSSIBLE, WITH THE MAIN SEVERE THREAT BEING LOCALLY DAMAGING WINDS. SMALL HAIL, BRIEF HEAVY DOWNPOURS, AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER STORMS. THE COVERAGE OF THUNDERSTORMS WILL DECREASE DURING THE EVENING HOURS AND GENERALLY EXIT EAST OF VERMONT BY 9 TO 10 PM. THOSE WITH OUTDOOR PLANS SHOULD CLOSELY MONITOR FORECASTS THROUGHOUT THE DAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 7, 12:29 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1229 PM EDT THU JUL 7 2016
NYZ028-031-VTZ001-002-071730-
EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-
1229 PM EDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON...NORTHERN
GRAND ISLE AND NORTHWESTERN FRANKLIN COUNTIES...
AT 1229 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
MOOERS...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
FRANKLIN...CHAZY...MOOERS...ALTONA...ROUSES POINT...SHELDON...
CHAMPLAIN...ISLE LA MOTTE...LAKE CARMI STATE PARK...ALBURGH...ALBURGH
DUNES STATE PARK...HIGHGATE FALLS...SOUTH ALBURGH...ELLENBURG
DEPOT...STONY POINT...ALLENS BAY IN GRAND ISLE COUNTY...REYNOLDS
POINT...GOOSE BAY...HOG ISLAND AND EAST ALBURGH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4501 7288 4488 7284 4480 7375 4500 7386
4502 7306
TIME...MOT...LOC 1629Z 259DEG 26KT 4492 7361
LAHIFFThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:29 PM EDT | Special Weather Statement | BTV | Grand Isle | 61 min |
| Jul 7, 1:06 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle, Lamoille | 54 min |
| Jul 7, 1:18 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 57 min |
| Jul 7, 2:38 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Chittenden, Franklin, Lamoille, Orleans | 67 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.